Pennsylvania, 2007

Damaging Winds in Pennsylvania, July 5, 2007

July 5, 2007 · NWS CTP · 5 events in 4 counties and zones

Scattered severe thunderstorms developed during the afternoon ahead of a cold front moving southeast across the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered severe thunderstorms developed during the afternoon ahead of a cold front moving southeast across the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 5, 1:12 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 5, 1:12 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT THU JUL 5 2007

.SYNOPSIS...

WARM AND HUMID AIR WILL COVER ALL OF CENTRAL PENNSYLVANIA INTO THE
OVERNIGHT. A COLD FRONT...EXTENDING FROM LAKE HURON TO
CHICAGO...WILL PUSH TO THE EAST TODAY AND CROSS CENTRAL
PENNSYLVANIA TONIGHT. THE INTERACTION OF THIS FRONT WITHE THE
WARM...MOIST AIRMASS WILL CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP.

MAINLY DRY AND PLEASANTLY WARM WEATHER IS EXPECTED TO MOVE IN
FRIDAY AND LAST INTO THE WEEKEND AS A LARGE AREA OF HIGH PRESSURE
SLIDES BY TO THE SOUTH OF PENNSYLVANIA.

&&

.NEAR TERM /THROUGH TONIGHT/...

ACTIVITY IS STARTING TO ORGANIZE AROUND A LAKE BREEZE...AS WELL AS
ASSOCIATED WITH THE MESO CIRCULATION MOVING OUT OF EASTERN OHIO.
STILL SEEING MARGINAL INSTABILITY BUT FAIRLY STRONG SPEED SHEAR
THROUGH THE MID LEVELS. THIS HAS PROMOTED A SEVERE THUNDERSTORM WATCH
FOR NORTHERN PA...WHICH MAY NEED TO BE EXPANDED LATER TODAY.

ACTIVITY SHUD INCREASE AS THE AFTERNOON WEARS ON...WITH A BROKEN
SQUALL LINE BECOMING THE DOMINANT FEATURE ACROSS NORTHERN TIER
AND HEAVY RAIN/POSSIBLY SEVERE STORMS MOVING EAST THROUGH THE
LAURELS AND SOUTH-CENTRAL MOUNTAINS. SOUTHERN STORMS ARE VERY
TROPICAL IN NATURE...WITH 4IN/HR AMOUNTS REPORTED BY SOME
OBSERVERS IN WESTERN PA.

AS THE COLD FRONT REFORMS OVER EASTERN PA AND THE COASTAL PLAIN LATER
TONIGHT...WE WILL SEE THE USUAL DIURNAL STABILIZATION AND PRECIP
BECOMING MORE SCATTERED BEFORE DYING OFF ALTOGETHER LATE AT NIGHT.
PROBABLY SEE A FAIR AMOUNT CLOUDS AND EVEN SOME DENSE FOG LATER
TONIGHT...ESPECIALLY WHEREVER IT RAINS HARD THIS AFTERNOON AND
EVENING. OTHER THAN THAT...THE BULK OF THE WEATHER WILL OCCUR
BEFORE MIDNIGHT.

&&

.SHORT TERM /FRIDAY/...

FOLLOWED AN ENSEMBLE MOS POP WHICH LEANS TOWARD A DRIER AND LESS
UNSETTLED DAY OVERALL. CANNOT RULE OUT A SHOWER OR ISOLATED
STORM...BUT THINK IT WILL AN IMPROVEMENT ON WHAT WE HAVE HAD THE
LAST FEW DAYS. 850 TEMPS FROM 13-17C WITH NW FLOW...WE SHUD EASILY
SEE TEMPS IN THE 70S TO LOWER 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LEFT LOW CHC POPS IN FOR NE PA FRIDAY NIGHT...AS UPPER LEVEL
FRONT NEARS THE AREA.

LEFT SATURDAY AS IS.

FOR SUNDAY INTO TUE...DID CALL FOR SOME SHOWERS AND STORMS...BUT
AS WAS THE CASE YESTERDAY...TRIED TO LIMIT THE EXTENT OF PCPN.

TREND WITH TEMPS HAS BEEN UPWARD EACH DAY I HAVE BEEN WORKING...IT
COULD GET RATHER HOT FOR A BRIEF TIME.

COOLER WEATHER FOR WED...LEFT WED DRY...EXCEPT FOR FAR SE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS HAVE ALREADY DEVELOPED OVER MUCH OF THE
CWA...AND WILL/OR HAVE EFFECTED TAF SITES BY THE START OF THIS TAF
PERIOD. THESE WILL CONTINUE THROUGH THE EVENING...AND A FEW
SHOWERS MAY LINGER INTO THE OVERNIGHT HOURS BUT ALL IN ALL
COVERAGE/INTENSITY WILL TAKE A DOWN TURN AFTER SUNSET.

EVEN WITH A FRONT IN THE REGION...FOG FORMATION STILL LIKELY
OVERNIGHT AS MOST OF THE CWA IS LIKELY TO SEE DECENT
RAINFALL AND OVERNIGHT CLEARING...SO HAVE INCLUDED IN ALL TAF SITES. FOG
WILL DISSIPATE MID MORNING.

SLIGHTLY DRIER AIR BEHIND A COLD FRONT FOR FRIDAY...HOWEVER A
WEAK DISTURBANCE WILL MOVE ACROSS THE REGION SPARKING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. HUMID
AIRMASS RE ESTABLISHES ITSELF OVER THE AREA MONDAY AND
TUESDAY...AND A FRONT PASSING THROUGH THE REGION WILL RESULT IN
THUNDERSTORM ON THOSE DAYS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...MARTIN
AVIATION...CONNELLY
Hazardous weather outlook, Jul 5, 12:17 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT THU JUL 5 2007

PAZ017>019-024>028-033>036-049>053-056>059-063>066-061730-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
117 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY REGION THIS
AFTERNOON AND THIS EVENING.

A COLD FRONT WILL MOVE INTO NORTHWESTERN PENNSYLVANIA THIS
AFTERNOON. WARM AND HUMID AIR ACROSS THE STATE WILL INTERACT WITH
THIS FRONT TO TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS
THAT WILL CONTINUE THROUGH THE EARLY EVENING HOURS.

THE MAIN SEVERE WEATHER THREAT WILL BE IN THE FORM OF ISOLATED...
DAMAGING STRAIGHT LINE WIND GUSTS AND HAIL. SEVERAL THUNDERSTORMS
CROSSING THE SAME AREAS COULD DUMP BETWEEN 1 AND 2 INCHES OF RAIN
WITHIN A FEW HOURS...AND LEAD TO MINOR FLOODING OF STREAMS AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE MOVING FROM THE UPPER GREAT LAKES TO THE NEW ENGLAND
STATES NEXT WEDNESDAY WILL PUSH A COLD FRONT ACROSS THE STATE.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

PAZ004>006-010>012-037-041-042-045-046-061730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
117 PM EDT THU JUL 5 2007

...SEVERE THUNDERSTORM WATCH 487 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE MOVING FROM THE UPPER GREAT LAKES TO THE NEW ENGLAND
STATES NEXT WEDNESDAY WILL PUSH A COLD FRONT ACROSS THE STATE.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 11:33 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 PM EDT THU JUL 5 2007

PAZ017-024>026-034-051700-
BEDFORD-BLAIR-CAMBRIA-CLEARFIELD-HUNTINGDON-
1233 PM EDT THU JUL 5 2007

...AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS WILL AFFECT
BLAIR...CAMBRIA...NORTHEASTERN BEDFORD...SOUTHWESTERN CLEARFIELD AND
WESTERN HUNTINGDON COUNTIES...

THE HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
OUT OF WESTERN PENNSYLVANIA AND AFFECT THE AREA THROUGH MID
AFTERNOON. TORRENTIAL DOWNPOURS ARE POSSIBLE WITH SOME OF THE
HEAVIER SHOWERS AND STORMS...WITH FLOODING OF SOME LOW LYING AND
POOR DRAINAGE AREAS POSSIBLE

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-99 BETWEEN MILE MARKERS 12 AND 51.

FORECASTER: LA CORTE
Special weather statement, Jul 5, 12:37 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
137 PM EDT THU JUL 5 2007

PAZ024-051830-
CAMBRIA-
137 PM EDT THU JUL 5 2007

...A HEAVY SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CAMBRIA COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND HEAVY THUNDERSTORMS 3 MILES NORTH OF
WESTMONT...MOVING SLOWLY NORTHEAST.

TORRENTIAL RAIN WILL FALL AS THESE SHOWERS AND STORMS MOVE INTO
JOHNSTOWN AND SURROUNDING AREAS. RAINFALL AMOUNTS IN EXCESS OF 2
INCHES PER HOUR MAY BE EXPERIENCED IN SOME LOCATIONS. THIS WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LA CORTE
Special weather statement, Jul 5, 12:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 PM EDT THU JUL 5 2007

PAZ028-056-051845-
JUNIATA-PERRY-
146 PM EDT THU JUL 5 2007

...AN AREA OF SHOWERS AND HEAVY THUNDERSTORMS WILL AFFECT PERRY AND
SOUTHWESTERN JUNIATA COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS 11 MILES SOUTH OF
LEWISTOWN...MOVING EAST AT 25 MPH.

TORRENTIAL RAIN WILL FALL AS THESE SHOWERS AND STORMS MOVE INTO THE
AREA...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS IN EXCESS OF 2
INCHES PER HOUR MAY BE EXPERIENCED IN SOME LOCATIONS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE SHOWERS AND STORMS WILL BE NEAR WALNUT AROUND 155 PM...SPRUCE
HILL AROUND 200 PM...AND PORT ROYAL AROUND 205 PM.

FORECASTER: LA CORTE

The radar

The State College radar (KCCX), 77 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 5, 1:40 PM EST
Where
Perry County, 1.48 mi NNW of Esheol
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.490, -77.290

Law Enforcement reported several trees down in Ickesburg.

Thunderstorm Wind, Perry

When
July 5, 1:40 PM EST
Where
Perry County, 0.69 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -77.130

Law enforcement reported several trees down in Newport.

Thunderstorm Wind, Dauphin

When
July 5, 2:50 PM EST
Where
Dauphin County, 0.87 mi NW of Harrisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.280, -76.880

Dauphin county emergency manager reported large limbs down in the Harrisburg area.

Thunderstorm Wind, Lebanon

When
July 5, 2:55 PM EST
Where
Lebanon County, 1.26 mi WNW of Palmyra
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.310, -76.600

Law enforcement reported several trees down in Palmyra.

Thunderstorm Wind, Lancaster

When
July 5, 3:27 PM EST
Where
Lancaster County, 0.87 mi SE of Salunga
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.090, -76.420

Law enforcement reported several trees and power lines down in Landisville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32917, 32918, 32919, 32920, 32921.